Try it
Pharmacology · Toxicology and antidotes: chelator adverse effects
Sample itemA woman on long-term treatment for Wilson disease develops 4 g per day of proteinuria and oedema. A renal biopsy shows membranous nephropathy. Which drug is the likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Penicillamine
Penicillamine causes immune-mediated membranous nephropathy, as well as rash, lupus-like syndrome, myasthenia and bone marrow suppression. Trientine is better tolerated and used when penicillamine is not, and zinc blocks copper absorption. Dimercaprol is an injection used in acute arsenic and mercury poisoning.
Option by option
A. Dimercaprol
Dimercaprol is given by injection for acute metal poisoning, not long-term Wilson therapy.
B. Zinc acetate
Zinc acetate causes gastric irritation and does not cause nephropathy.
C. Penicillamine (correct)
Correct. Penicillamine is a recognised cause of membranous nephropathy and nephrotic syndrome.
D. Trientine
Trientine is less likely to cause immune-mediated renal disease and is the usual alternative.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?